Too much ibuprofen can upset stomachs

People's pharmacy

September 30, 1997|By Joe Graedon and Teresa Graedon | Joe Graedon and Teresa Graedon,SPECIAL TO THE SUN King Features Syndicate

I work in a greenhouse and have to do a lot of lifting and digging. Ibuprofen eases the aches and pains pretty well, but I find I am taking the maximum dose almost every day. Sometimes I need another two by bedtime even though the label says not to go over six pills. Is there any harm in taking the extra dose?

You may be asking for trouble. Ibuprofen, like other NSAIDs -- nonsteroidal anti-inflammatory drugs -- can be very irritating to the stomach. It is estimated that 76,000 people are hospitalized each year because of bad reactions to NSAIDs. Over 7,000 die from bleeding ulcers and similar complications.

Just because ibuprofen is available without a prescription does not mean it is safe under all circumstances. At the dose you are using you should have medical supervision. Labels on over-the-counter pain relievers specify they should not be used more than 10 days unless directed by a doctor.

We are sending you our Guide to Digestive Disorders, which discusses drug-induced ulcers and ways to minimize this problem. (For a copy, send $2 with a business-size, stamped, self-addressed, envelope to Graedons' People's Pharmacy, No. G-992, P.O. Box 52027, Durham, N.C. 27717-2027.)

I'm now taking nine different drugs, and I'm concerned about potential interactions. The doctor has assured me this combination is perfectly safe, but it makes me nervous to have so many pills.

I take Lasix, Lanoxin, Isordil, Micro-K, Slow-Mag, Vasotec, Coumadin, Zocor and vitamin E. Do you see any problems?

Your doctor needs to re-evaluate your long list of medicines. There are potential interactions that require very careful monitoring. Potassium levels must be checked on a regular basis to make sure they are neither too low nor too high. Coumadin (warfarin) might possibly interact with Zocor (simvastatin) or with vitamin E. Ask your physician to request periodic blood tests to check on Lanoxin (digoxin) levels and bleeding time (INR or PT).

Please do not change any of your medications on your own, because each one may be a lifesaver. Keep track of your own weight and blood pressure at home and notify your doctor promptly of changes.

I recently heard on the radio that over-the-counter drugs used to alleviate allergy symptoms have deleterious side effects. They said newer medications, available only by prescription, do not present the same dangers.

Why are potentially harmful drugs allowed to be sold off the shelf while the safer alternatives require a doctor's prescription? While most people assume that OTC drugs are safer than prescription products, that is not always the case. Antihistamines can be extremely sedating and make driving or operating machinery hazardous. Nonsedating antihistamines require a prescription.

Steroid nasal sprays are quite effective at combating allergies and don't cause dependence as some nonprescription nasal decongestants do.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert.

Pub Date: 9/30/97

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.